Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS Fort Worth, TX

March 8, 2011Fannin County, Lamar County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 8, 2011, 3:50 PM CST for Fannin County, Lamar County, Texas. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2011, 3:50 PM CST (21:50 UTC)
Expired
Mar 8, 2011, 4:45 PM CST
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Fannin County, TX, Lamar County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 202 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 4:15 PM CSTTSTM WND DMGBrookston, TX
Mar 8, 4:15 PM CSTTORNADOBrookston, TXAT LEAST TWO LAW ENFORCEMENT OFFICIALS REPORTED A BRIEF TORNADO TOUCHDOWN SOUTHWEST OF BROOKSTON. AT LEAST ONE BARN WAS DAMAGED. TIME WAS BETWEEN 410 PM AND 415 PM.
Mar 8, 4:20 PM CSTHAIL 13 Nw Paris, TXAT FM 2820 AND FM 79
Mar 8, 4:24 PM CSTHAIL 0.882 W Paris, TX
Mar 8, 4:30 PM CSTHAIL 1.751 E Paris, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 1:34 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS54 KFWD 082150
SVRFWD
TXC147-277-082245-
/O.NEW.KFWD.SV.W.0008.110308T2150Z-110308T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CST TUE MAR 8 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FANNIN COUNTY IN NORTH CENTRAL TEXAS...
  LAMAR COUNTY IN NORTHEAST TEXAS...

* UNTIL 445 PM CST

* AT 350 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF HONEY GROVE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HONEY GROVE AROUND 355 PM
  PARIS AROUND 430 PM
  BLOSSOM AROUND 445 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
NORTHEASTERN TEXAS.

&&

LAT...LON 3388 9545 3387 9534 3390 9534 3390 9531
      3345 9532 3346 9554 3349 9564 3347 9610
      3385 9608 3385 9602 3388 9600 3386 9597
      3389 9595 3385 9583 3386 9578 3391 9575
      3390 9568 3395 9560
TIME...MOT...LOC 2150Z 261DEG 32KT 3364 9595

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:38 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 8, 3:38 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CST TUE MAR 8 2011

.DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO FORM ACROSS THE EASTERN HALF OF
NORTH TEXAS THIS EVENING AS A DRYLINE AND COLD FRONT MOVES ACROSS
THE REGION. THE BEST CHANCE FOR SEVERE STORMS WILL BE GENERALLY
EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 20 WHERE THE BEST
INSTABILITY AND UPPER DYNAMICS WILL BE. HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY HAZARDS. HOWEVER...LOW LEVEL SHEAR WILL BE
SUFFICIENT TO SUPPORT SOME ROTATING STORMS WITH SOME TORNADO
POTENTIAL. THUNDERSTORMS WILL END FROM WEST TO EAST THROUGH THE
NIGHT AS DRIER AND MORE SUBSIDENT AIR MOVES IN FROM THE WEST
BEHIND A PASSING SHORT WAVE. SURFACE HIGH PRESSURE WILL BUILD
SOUTHWARD ACROSS THE PLAINS ON WEDNESDAY...BRINGING DRIER AND MUCH
COOLER AIR.

THE REMAINDER OF THE WEEK THROUGH THE WEEKEND WILL BE RAIN-FREE
WITH A WARMING TREND AS AN UPPER LEVEL RIDGE BUILDS EASTWARD
ACROSS THE PLAINS. LOW LEVEL MOISTURE WILL NOT RETURN UNTIL FRIDAY
WHEN A SURFACE LOW DEVELOPS LEE OF THE ROCKIES. THE NEXT CHANCE OF
RAIN WILL NOT ARRIVE UNTIL LATE SUNDAY/MONDAY WHEN A SHORT WAVE
TROUGH AND ASSOCIATED COLD FRONT MOVES ACROSS THE REGION. THE
SYSTEM IS PROGGED BY THE ECMFW AND THE GFS TO BE FAST MOVING WITH
UPPER LEVEL RIDGING EXPECTED BY TUESDAY.

TEMPERATURES WILL BE ON THE COOL SIDE TONIGHT THROUGH THURSDAY
MORNING WITH LOWS IN THE 30S AND 40S AND HIGHS MAINLY IN THE 60S.
IT DOES NOT APPEAR THAT ANY SITES WILL SEE FREEZING TEMPERATURE
BEHIND THIS COLD FRONT. HIGH TEMPERATURES WILL WARM INTO THE
MIDDLE 60S TO LOWER 70S THURSDAY AFTERNOON WITH HIGHS FRIDAY
THROUGH SUNDAY GENERALLY IN THE 70S. LOW TEMPS THURSDAY MORNING
THROUGH SUNDAY WILL BE IN THE 40S AND LOWER 50S. TEMPERATURES WILL
ONLY COOL SLIGHTLY SUNDAY NIGHT AND MONDAY.

FIRE WEATHER CONDITIONS WILL REMAIN ELEVATED ACROSS THE WESTERN
COUNTIES OF NORTH TEXAS FOR THE NEXT COUPLE OF HOURS WEST OF THE
DRY LINE. THEREFORE...WILL KEEP THE RED FLAG WARNING IN PLACE
THROUGH 6 PM. WIND SPEEDS SHOULD DECREASE SOME AFTER SUNSET AND
RELATIVE HUMIDITIES WILL SLOWLY INCREASE.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  43  65  42  69  46 /  40   0   0   0   0
WACO, TX              45  69  39  71  44 /  20   0   0   0   0
PARIS, TX             41  61  37  63  40 /  50   0   0   0   0
DENTON, TX            40  65  38  69  44 /  30   0   0   0   0
MCKINNEY, TX          42  63  35  67  43 /  50   0   0   0   0
DALLAS, TX            43  65  43  68  46 /  50   0   0   0   0
TERRELL, TX           43  64  39  67  42 /  50   0   0   0   0
CORSICANA, TX         47  65  41  68  45 /  50   0   0   0   0
TEMPLE, TX            43  68  39  72  43 /  20   0   0   0   0
MINERAL WELLS, TX     39  70  36  72  41 /   5   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ100-101-115-
116-129-130-141.

&&

84/79
Hazardous weather outlook, Mar 8, 2:41 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CST TUE MAR 8 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
241 PM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING
ALONG AND EAST OF A LINE FROM BOWIE TO LAMPASAS. THE BEST CHANCE OF
THUNDERSTORMS WILL BE ALONG AND EAST OF INTERSTATE 35 WHERE
ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. THE
PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT AN ISOLATED TORNADO IS POSSIBLE.

A RED FLAG WARNING IS IN EFFECT THROUGH 6PM ALONG AND WEST
OF A JACKSBORO TO STEPHENVILLE TO COMANCHE LINE. SOUTH OF THIS
AREA...HIGH FIRE WEATHER CONDITIONS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ALONG AND EAST OF INTERSTATE 35.

In the hours before

Special weather statement, Mar 8, 2:45 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
245 PM CST TUE MAR 8 2011

TXZ093-103-082115-
GRAYSON TX-DENTON TX-
245 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN DENTON COUNTY
  GRAYSON COUNTY

AT 246 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTH OF WHITESBORO...MOVING NORTHEAST
AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...COLLINSVILLE...
DENISON...DORCHESTER...GUNTER...HOWE...KNOLLWOOD...PILOT POINT...
POTTSBORO...SHERMAN...TOM BEAN...VAN ALSTYNE...WHITEWRIGHT...
EISENHOWER STATE PARK...RAY ROBERTS PARK ISLE DU BOIS AND RAY ROBERTS
PARK JOHNSON BRANCH.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3381 9650 3378 9648 3379 9643 3358 9636
      3350 9637 3340 9660 3340 9683 3329 9683
      3325 9691 3342 9706 3343 9694 3358 9694
      3384 9674 3385 9670
TIME...MOT...LOC 2046Z 241DEG 34KT 3342 9682
Local storm report, Mar 8, 3:15 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CST TUE MAR 08 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             BELLS                   33.45N  96.42W
03/08/2011  E0.88 INCH       GRAYSON            TX   AMATEUR RADIO

            NICKELS IN BELLS
Special weather statement, Mar 8, 3:15 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CST TUE MAR 8 2011

TXZ119-082145-
DALLAS TX-
315 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN DALLAS COUNTY

AT 315 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES WEST OF UNIVERSITY PARK...MOVING
NORTHEAST AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ADDISON...DALLAS...FARMERS
BRANCH...GARLAND...HIGHLAND PARK...MESQUITE...RICHARDSON...ROWLETT...
SACHSE...SUNNYVALE AND UNIVERSITY PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3299 9652 3277 9652 3276 9652 3276 9684
      3294 9692 3299 9680
TIME...MOT...LOC 2115Z 243DEG 34KT 3288 9682

85/NH
Local storm report, Mar 8, 3:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
329 PM CST TUE MAR 08 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             RICHARDSON              32.95N  96.72W
03/08/2011  E0.88 INCH       DALLAS             TX   PUBLIC

            ARAPAHO AND PLANO RD.
Local storm report, Mar 8, 3:35 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CST TUE MAR 08 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             4 N BONHAM              33.64N  96.18W
03/08/2011  E1.00 INCH       FANNIN             TX   EM
Local storm report, Mar 8, 3:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
337 PM CST TUE MAR 08 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             4 N BONHAM              33.64N  96.18W
03/08/2011  E1.25 INCH       FANNIN             TX   AMATEUR RADIO

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 1:51 PM CSTSpecial Weather StatementFWDCooke24 min
Mar 8, 2:14 PM CSTSpecial Weather StatementFWDGrayson31 min
Mar 8, 2:36 PM CSTSpecial Weather StatementFWDDenton24 min
Mar 8, 2:45 PM CSTSpecial Weather StatementFWDGrayson30 min
Mar 8, 3:06 PM CSTSevere Thunderstorm WarningFWDFannin, Grayson54 min
Mar 8, 3:15 PM CSTSpecial Weather StatementFWDDallas30 min
Mar 8, 3:53 PM CSTTornado WarningFWDFannin, Lamar52 min
Mar 8, 4:40 PM CSTSevere Thunderstorm WarningFWDLamar65 min
Mar 8, 4:41 PM CSTSpecial Weather StatementFWDHunt34 min
Mar 8, 5:09 PM CSTSpecial Weather StatementFWDHunt36 min
Mar 8, 5:38 PM CSTSpecial Weather StatementFWDDelta, Hunt, Rockwall37 min
Mar 8, 5:56 PM CSTSevere Thunderstorm WarningFWDHopkins64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.